Ohio, 2010

Damaging Winds in Ohio, May 3, 2010

May 3, 2010 · NWS ILN · 8 events in 5 counties and zones

Severe storms moved through during the evening hours of May 3rd. The main threat from these storms was damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Severe storms moved through during the evening hours of May 3rd. The main threat from these storms was damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 3, 5:40 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, May 3, 5:40 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
640 PM EDT MON MAY 3 2010

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT BRINGING A
RETURN OF PRECIPITATION TO THE AREA. DRY WEATHER WILL RETURN FOR
TUESDAY AS HIGH PRESSURE BUILDS IN. ANOTHER COLD FRONT WILL MOVE
THROUGH THE REGION WEDNESDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
UPDATED FORECAST TO INCREASE PRECIPITATION CHANCES ACROSS WESTERN
PORTIONS OF THE FA AS LINE OF STORMS APPROACHES FROM THE WEST.

A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT.  THUNDERSTORMS
HAVE DEVELOPED ACROSS ILLINOIS AND INTO NORTHERN INDIANA. THESE
WILL MOVE INTO WESTERN PORTIONS OF THE FA THIS EVENING. THERE IS
BETTER INSTABILITY OVER ILLINOIS AND INDIANA. BELIEVE THAT STORMS
WILL LOSE SEVERE CHARACTERISTICS AROUND SUNSET THIS EVENING.
CANNOT RULE OUT AN ISOLATED SEVERE WIND GUST OR HAIL REPORT ACROSS
EXTREME NW PORTIONS OF THE FA HOWEVER THE PROBABILITY OF THIS IS
LOW. THE SHOWERS AND THUNDERSTORMS WILL GRADUALLY DISSIPATE AS
THEY WORK THROUGH THE FA. WENT ON THE WARM SIDE OF GUIDANCE
OVERNIGHT WITH CLOUDS AND PRECIPITATION.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
HIGH PRESSURE WILL BUILD INTO THE AREA FOR TUESDAY ALLOWING FOR
DRY CONDITIONS. WENT CLOSE TO GUIDANCE FOR TEMPERATURES ON TUESDAY
AND ON THE COOL SIDE OF GUIDANCE FOR TUESDAY NIGHT WITH CLEARING
SKIES.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
MODELS IN REASONABLE AGREEMENT DRAGGING A COLD FRONT INTO THE REGION
LATE WEDNESDAY INTO WEDNESDAY NIGHT. MOST OF THE DAY SHOULD BE DRY
WHICH WILL ALLOW A GOOD WARMUP. IN ADDITION WINDS MAY BECOME A BIT
GUSTY IN ADVANCE OF THE FRONT. THERE WILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS LATE IN THE DAY IN THE NORTH WHICH WILL THEN SPREAD
SOUTHEAST THROUGH MUCH OF THE REGION OVERNIGHT.

THE FRONT WILL STALL NEAR OR JUST SOUTH OF THE OHIO RIVER BY
THURSDAY MORNING AND A FEW SHOWERS AND THUNDERSTORMS ARE NOT OUT OF
THE QUESTION NEAR THIS BOUNDARY. THE FRONT WILL LIFT NORTH THURSDAY
NIGHT AND FRIDAY AS A DEVELOPING LOW MOVES NORTHEAST OUT OF THE
SOUTHERN PLAINS INTO THE MID MISSISSIPPI VALLEY. THE LOW WILL
CONTINUE TO TREK EAST NORTHEAST INTO THE EASTERN GREAT LAKES FRIDAY
NIGHT DRAGGING A COLD FRONT ALONG WITH IT. APPEARS THAT THERE COULD
BE SOME SUBSTANTIAL DESTABILIZATION AHEAD OF THIS SYSTEM.

MUCH COOLER AIRMASS WILL BUILD IN FOR THE WEEKEND. AND IT IS NOT OUT
OF THE QUESTION THAT THERE COULD BE FROST IN SOME LOCATIONS. THERE
ARE SOME MODEL DISCREPANCIES BY MONDAY. FOR NOW HAVE FAVORED ECMWF
WHICH SUPPRESSES THE NEXT SYSTEM AND KEEPS THE AREA DRY.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
EXPECT VFR TO BE THE GENERAL RULE THROUGH THE PERIOD. WEAK
DISTURBANCE WILL DROP THROUGH THE REGION LATE THIS EVENING. EXPECT
SHRA/TSRA TO DEVELOP ALONG THIS FEATURE ACROSS IL/IN THIS
AFTERNOON...BUT THESE ARE EXPECTED TO WEAKEN AS THEY MOVE INTO
OHIO...AND THEY MAY FALL APART COMPLETELY BEFORE REACHING CENTRAL
OHIO. WILL ONLY INCLUDE A VCSH AS ANY SIGNIFICANT CIG/VSBY
RESTRICTIONS ARE UNLIKELY. VFR WILL PREVAIL ON MONDAY WITH EITHER
SKC OR A FEW CUMULUS POPPING UP IN THE AFTERNOON.

.OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...
AVIATION...HAWBLITZEL
Hazardous weather outlook, May 3, 5:20 PM EST, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
620 PM EDT MON MAY 3 2010

INZ058-059-066-073>075-080-KYZ089>100-OHZ045-046-051>056-060>065-
070>074-077>082-088-042230-
FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
620 PM EDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO
AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ050-OHZ026-034-035-042>044-042230-
WAYNE-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
620 PM EDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...MIAMI
VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE REGION THIS
EVENING. A FEW OF THE STORMS MAY BECOME SEVERE WITH DAMAGING
WINDS BEING THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 3, 6:03 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
703 PM EDT MON MAY 3 2010

OHZ034-035-042-043-051-040000-
MIAMI OH-DARKE OH-SHELBY OH-AUGLAIZE OH-MERCER OH-
703 PM EDT MON MAY 3 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MERCER...WESTERN
AUGLAIZE...WESTERN SHELBY...NORTHERN DARKE AND NORTHWESTERN MIAMI
COUNTIES THROUGH 800 PM EDT...

AT 658 PM EDT...RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
APPROACHING THE INDIANA AND OHIO STATE LINE...MOVING EAST AT 45 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...UNION CITY...FORT
RECOVERY...ROCKFORD...ST. HENRY...COLDWATER...ANSONIA...CELINA...
VERSAILLES...BRADFORD...ST. MARYS...NEW BREMEN AND MINSTER.

ALSO...CHATTANOOGA...COSMOS...NORTH DAYTON...WABASH...SHARPS
CROSSING...ROSE HILL...NEW WESTON AND BURKETTSVILLE ARE NEAR THE PATH
OF THIS STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

The radar

The Cincinnati radar (KILN), 97 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Darke

When
May 3, 6:41 PM EST to 6:42 PM EST
Where
Darke County, New Madison
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.970, -84.700

Winds were estimated by law enforcement.

Thunderstorm Wind, Darke

When
May 3, 6:41 PM EST to 6:44 PM EST
Where
Darke County, 1.12 mi NE of Braffettsville
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.930, -84.734

A barn roof was blown off. Damage also occurred to contents in the barn.

Thunderstorm Wind, Darke

When
May 3, 6:41 PM EST to 6:44 PM EST
Where
Darke County, 2.13 mi ESE of Hollansburg
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.987, -84.744

A porch overhang was lifted and a car sustained minimal damage due to damaging thunderstorm winds. A shop building had a door blown open, allowing for damage to the articles inside.

Thunderstorm Wind, Auglaize

When
May 3, 6:50 PM EST to 6:51 PM EST
Where
Auglaize County, 3 mi SW of St Marys
Measured
58 kt (67 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.499, -84.420

Thunderstorm Wind, Auglaize

When
May 3, 6:53 PM EST to 6:57 PM EST
Where
Auglaize County, St Marys
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.530, -84.380

Trees were damaged just west of St. Marys. Branches were also ripped off of healthy trees.

Thunderstorm Wind, Montgomery

When
May 3, 7:15 PM EST to 7:16 PM EST
Where
Montgomery County, Union
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.900, -84.300

Thunderstorm Wind, Champaign

When
May 3, 7:45 PM EST to 7:49 PM EST
Where
Champaign County, Urbana
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.120, -83.750

Part of a barn roof was blown off and trees were reported down due to damaging winds.

Thunderstorm Wind, Greene

When
May 3, 7:50 PM EST to 7:51 PM EST
Where
Greene County, Fairborn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.820, -84.020

Wind gusts were estimated by a trained spotter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyWarnings in Ohio, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 225797, 225884, 225885, 225798, 225799, 225802, 225801, 225800.